Benzodiazepines

How to Recognize Benzodiazepine Addiction

August 15th, 2019
Commonly abused benzo prescription pills

Benzodiazepines, often nicknamed “benzos,” are prescribed to treat anxiety, muscle spasms, and/or seizures. You probably have heard of Ativan, Xanax, Valium, Halcion, Klonopin, and Librium. These are all common benzodiazepines. Benzos are meant to be taken for short-term use, or no longer than four weeks. However, these depressants are being abused at alarming rates, with many using them for months or even years. And because the effects of benzodiazepines become weaker the longer someone ingests them, many people find themselves increasing their dosage, raising their likelihood of overdose. In fact, 30 percent of all opioid overdoses in America are linked to benzodiazepines. As a result, it is imperative to know how to recognize benzodiazepine misuse. 

Side Effects of Benzodiazepine Use

Benzodiazepines do much more than decrease anxiety levels and muscle spasms; they also have a number of side effects. A benzo user may display the following symptoms: 

  • Drowsiness
  • Sluggishness
  • Depression
  • Impaired memory
  • Changes in sleep
  • Headache
  • Dry mouth
  • Confusion
  • Irritability
  • Loss of coordination

Effects of Long-Term Benzodiazepine Abuse

Because benzodiazepines are meant for short-term use, continuing to use them past the suggested few weeks can cause detrimental effects. Some of the long-term effects of benzo use are: 

  • Heart damage
  • Low brain oxygen levels
  • Decreased cognitive function
  • Decreased lung function

Signs of Benzodiazepine Withdrawal 

Because the effects of benzodiazepines weaken over time, individuals reach for higher doses to feel the same sense of calm that they experienced the first time they took the drug. As a result, the body becomes dependent on these medications. This is why a benzo user will experience uncomfortable withdrawal symptoms if they suddenly discontinue use. Such withdrawal symptoms include: 

  • Seizures
  • Tremors
  • Insomnia
  • Heightened anxiety
  • Depression
  • Suicidal ideation

What a Benzodiazepine Overdose Looks Like

Many prescription drug overdoses are a result of benzodiazepine use. Moreover, an overdose from benzodiazepines occurs when a person takes too many benzodiazepines or when they combine their use with alcohol or other drugs. Overdose symptoms you should know include: 

  • Coordination issues
  • Sedation
  • Difficulty breathing
  • Confusion
  • Agitation
  • Unresponsiveness or coma

How to Help Someone Addicted to Benzodiazepines 

The first step to recovering from an addiction to benzodiazepines is to rid the body of the substance. Know that detoxing from benzodiazepines is extremely dangerous and should never be done without medical supervision. Vomiting, heart palpitations, muscle aches, heart attacks, seizures, and strokes are possible in the withdrawal phase. By ensuring that your loved one participates in a monitored detox, you can keep them safe and make the withdrawal process as comfortable as possible. But before you start trying to get your loved one the help that they need, you need to communicate with them in a manner that is most likely to be well-received. Before starting a dialogue with your family member or friend, consider the following:

  • Make sure that you find a time to chat with your loved one when they are most likely to be sober. Otherwise, your loved one may react in a negative way due to their intoxication level and may not retain the talking points.
  • Plan what you’d like to say. This doesn’t mean you need a script, but jot down some key points that you’d like to address. And ensure that your communication style comes from a place of concern and compassion, rather than judgment. By doing so, your loved one is more likely to be receptive to your message.
  • Remember that this conversation will go both ways. Ask your loved one questions and show them that you want to hear how they are feeling. That way, the chat won’t feel like a lecture.
  • Let your loved one know that they are not alone and that you understand that addiction is extremely difficult. Your support will make your loved one feel comforted and less isolated in this otherwise turbulent situation.
  • Join a support group, such as Nar-Anon! Talking to other people who have also struggled with their loved ones’ addiction can help you better understand addiction, learn about healthy coping mechanisms, and heal moving forward.

Overall, it is important to keep in mind that you cannot force a person into recovery. However, by making it known to your loved one that you are there to support them and help them get the addiction treatment they need, you begin taking a step in the right direction. Know that if your loved one claims they “don’t have a problem” or “are not ready to get help,” they will remember that you are there for them when they do accept that they would be better off sober. 


If your loved one is struggling with alcoholism or drug addiction, we are here to help. Reach out to Mountainside by calling 888 833 4676.